Texas, 2023Tornadoes in Texas, August 15, 2023
August 15, 2023 · NWS BRO · 2 events in 2 counties and zones
The sea breeze spun up a couple of landspouts in Cameron and Willacy Counties the afternoon of August 15th. The first was reported by an NWS Employee in Cameron County; local media sent in video evidence of another landspout in Willacy County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The sea breeze spun up a couple of landspouts in Cameron and Willacy Counties the afternoon of August 15th. The first was reported by an NWS Employee in Cameron County; local media sent in video evidence of another landspout in Willacy County. No damage or injuries were reported with either event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 15, 1:29 PM CST, 6 minutes earlier.
Area forecast discussion, Aug 15, 1:29 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
229 PM CDT Tue Aug 15 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 220 PM CDT Tue Aug 15 2023
A few showers and thunderstorms are attempting to develop along the
sea breeze this afternoon. Those that have formed have been slow to
move thanks to very weak steering currents aloft. Additional
showers, even a thunderstorm or two, remain possible this afternoon
as the sea breeze, and any outflow boundaries, work inland. The slow
moving nature of these showers and storms today could lead to very
localized nuisance flooding thanks to precipitable water values
(PWATs) exceeding 2" and their slow moving nature. Any ongoing
showers or storms are forecast to dissipate near sunset, leading to
a mainly dry evening and overnight for most of the County Warning
Area (CWA).
Some lingering H7 and H5 vorticity nearby coupled with PWATs between
1.6" to 1.9" could lead to isolated to scattered showers again
Wednesday afternoon. However, that chance is a little lower than
today, between 10 to 20 percent. Temperatures the next couple of
nights should dip into the middle to upper 70s with lower 80s along
the coast. Daytime highs tomorrow are expected to be slightly above
normal, so more triple digit heat is anticipated Wednesday with heat
indices nearing Heat Advisory criteria, or above 111 degrees for a
few hours, for our coastal counties.
&&
.LONG TERM...
(Thursday through next Tuesday)
Issued at 220 PM CDT Tue Aug 15 2023
Key Messages:
-Heat continues with Heat Advisories possible into the weekend.
-Rain chances return this weekend into next week.
The long term period is looking interesting with a pattern change
on the horizon. Thursday, high pressure remains in control
keeping conditions hot and dry. Temperatures will remain above
normal through the weekend before a potential cool down
(relatively speaking) for early next week. Heat advisories will be
possible through the Sunday, primarily of I-69C.
As the mid-level high meanders into the Upper Southern Plains
Friday into the weekend, moisture increases across the region and
a series of inverted troughs are forecasted to rotate along its
southern perimeter through the remainder of the period.
What does this mean for us? RAIN, hopefully! Friday and Saturday
rain chances look to remain sea-breeze driven as moisture begins
to increase across Deep South Texas. Right now rain chances for
Friday and Saturday afternoon top out at around 25%, mainly for
I-69C and eastward. By Sunday, more easterly flow will deepen
moisture and a few inverted troughs traverse westward through the
remainder of the period. This will increase chances of rain
further, especially for Monday and Tuesday. Kept similar POPs to
previous forecast, with Tuesday looking at slightly better chances
of rainfall than Monday. This increase of moisture and POP
potential will also bing with it increasing clouds and lower
temps. We could see a good 5 to 10 degree temperature drop from
what we have been seeing recently, which we are all ready for.
With all this hopeful rain and slight cooling forecasted, it is
important to note that this forecast is still pretty far out and
there is a fair amount of uncertainty. The NBM continues to remain
more bullish with rainfall chances than the GFS or EURO. The
track of these potential inverted troughs will also play a role in
what kind of rain potential we will see, so we will have to
continue to watch trends as we head towards the weekend. For now,
keep your fingers crossed and stay tuned as changes to this
forecast are likely.
&&
.AVIATION...
(18Z TAFS)
Issued at 1225 PM CDT Tue Aug 15 2023
A few cumulus clouds are beginning to tower along the sea breeze
east of KBRO and KHRL this afternoon. A few of these towering cu
could become isolated to scattered showers and storms over the
next couple of hours, so included VCTS in the TAFs to account for
this potential. As the sea breeze pushes inland, KMFE could also
see a shower or storm near the aerodrome, so that's why VCTS is in
the TAFs a little later this afternoon into the early evening.
Otherwise, mainly VFR conditions are anticipated with a light to
moderate southeasterly to easterly breeze this afternoon before
turning light and somewhat variable, still mainly out of the south
to southeast, later tonight into Wednesday morning.
&&
.MARINE...
Issued at 220 PM CDT Tue Aug 15 2023
Now through Wednesday Night...Favorable marine conditions are
forecast through the period outside of any showers and
thunderstorms. Seas are forecast to run between 1 to 3 feet with a
light to moderate onshore flow. Isolated to scattered showers remain
in the forecast through the afternoon thanks to a weak disturbance
in the Gulf of Mexico. This activity should wane later tonight, but
may redevelop again during the day Wednesday.
Thursday through Monday...Generally favorable conditions are
expected along the Laguna Madre and Gulf waters. With the afternoon
enhanced pressure gradient we could see periodic caution
conditions on the Laguna Madre Thursday and Friday. Wave heights
are expected to be generally about 2 feet with 3 to 5 second
periods.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 80 98 80 99 / 10 20 0 0
HARLINGEN 76 101 76 103 / 0 20 0 0
MCALLEN 79 104 78 104 / 20 20 0 0
RIO GRANDE CITY 78 104 78 106 / 20 20 0 0
SOUTH PADRE ISLAND 80 89 80 90 / 10 10 0 0
BAYVIEW/PORT ISABEL 78 95 78 99 / 10 10 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ250-251-253>255-
351-353>355.
GM...None.
&&
SHORT TERM...58-Reese
LONG TERM....68-McGinnis
AVIATION...58-ReeseHazardous weather outlook, Aug 15, 3:42 AM CST, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
442 AM CDT Tue Aug 15 2023
TXZ248>255-351-353>355-451-454-455-160945-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
442 AM CDT Tue Aug 15 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for Inland and and
Coastal Cameron, Willacy, Kenedy, Brooks, and Hidalgo counties
until 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional Heat Advisories are possible for portions or all of
Deep South Texas and the Rio Grande Valley through Sunday.
Scattered showers or thunderstorms next Monday could produce
brief heavy rainfall and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-160945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
442 AM CDT Tue Aug 15 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated to scattered showers and thunderstorms may be
accompanied by gusty winds and brief heavy rainfall reducing
visibility to one mile or less next Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Tornado, Cameron
- When
- August 15, 1:35 PM CST to 1:45 PM CST
- Where
- Cameron County, 1.19 mi W of Port Brownsville to 1.15 mi W of Port Brownsville
- Rating
- EFU
- Path length
- 0.04 mi
- Path width
- 10 yd
- Reported by
- NWS Employee
- Coordinates
- 25.948, -97.439
An NWS Employee witnessed a landspout along FM802, or Ruben Torres Blvd, just west of the railroad tracks between N Central Ave and N Minnesota Ave. They initially saw it near the intersection of FM802 and Hudson Blvd, approximately 3 miles away, at 2:35PM CDT with a well-defined landspout reaching halfway up to the underneath of a cumulus cloud. As they got closer, the funnel dissipated slightly, but was able to witness the base of it at a construction site on the north side of FM802. No damage or injuries were observed or reported.
Tornado, Willacy
- When
- August 15, 1:50 PM CST to 1:55 PM CST
- Where
- Willacy County, 2.41 mi W of San Perlita to 2.43 mi W of San Perlita
- Rating
- EFU
- Path length
- 0.05 mi
- Path width
- 10 yd
- Reported by
- Broadcast Media
- Coordinates
- 26.496, -97.689
A member of the media shared video of a well defined landspout just north of TX-186 west of San Perlita around 2:50PM CDT on August 15th. The commenter said it lasted around 5 minutes. Radar was used to give a more precise location and time. Dust and dirt were clearly lifted into the air in the video around the landspout. No damage or injuries were observed or reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 15 to 17, 202321 deaths · 24 events
- Wildfire in California, August 15 to 31, 202323 injured · $2.3 million · 1 event
- Rip Current in Illinois, August 15, 20231 death · 1 event
- Flash Flood and Hail in North Carolina, August 15, 2023$391,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Georgia, August 15, 2023$65,000 · 1.75 in hail · 37 events
- Damaging Winds in South Carolina, August 15, 20232 injured · $1,000 · 76 kt wind · 25 events
- Damaging Winds in Georgia, August 15, 20231 injured · $31,000 · 8 events
- Excessive Heat in Louisiana, August 15, 202327 events
- Hail and Damaging Winds in Maryland, August 15, 2023$23,000 · 1 in hail · 8 events
- Excessive Heat in North Carolina, August 15, 202317 events
- Damaging Winds in Virginia, August 15, 2023$15,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 15, 202313 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118475, 1118477.